Nebraska, 2012

Tornadoes and Flash Flooding in Nebraska, April 14 to 15, 2012

April 14 to 15, 2012 · NWS LBF · 50 events in 9 counties and zones

A strong low pressure system produced widespread severe weather across the central plains on April 14th. Storms developed over central Nebraska in the late morning hours which produced large hail over portions of Garfield and Wheeler counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$36 million
Crop damage
None recorded
Events
50

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A strong low pressure system produced widespread severe weather across the central plains on April 14th. Storms developed over central Nebraska in the late morning hours which produced large hail over portions of Garfield and Wheeler counties. Around the middle of the afternoon, more storms developed over southwest Nebraska in the vicinity of a dry line and warm front as a surface low was placed over Keith and Perkins counties. These storms produced very large hail, several tornadoes, numerous funnel clouds, and heavy rain. The heaviest hit areas were across Lincoln, Logan, and Custer counties as storms continued to develop and move over these areas before finally moving east into eastern Nebraska by late evening. Although several tornadoes occurred, they were all weak and did not produce any damage. Damage from these storms was from large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 14, 5:56 AM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Apr 14, 5:56 AM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
656 AM CDT SAT APR 14 2012

.AVIATION...

IFR CEILINGS CONTINUE TO LIFT NORTH IN SOUTHWEST NEBRASKA AND
SHOULD REACH LBF BY 13Z. IN ADDITIONS SCATTERED THUNDERSTORMS
DEVELOPING IN SOUTHWEST NEBRASKA WILL ALSO SPREAD NORTH.

THIS MAY IMPACT KLBF FROM 13Z-15Z IN 4SM TSRA SCT020 OVC030CB.
THIS ACTIVITY SHOULD LIFT NORTH INTO KVTN FROM 16Z-20Z. OTHERWISE
LOWER CEILINGS AND LIGHT RAIN/THUNDER CAN BE EXPECTED TODAY. THERE
IS ALSO A 50 PERCENT PROBABILITY OR HIGHER FOR THUNDERSTORMS IN
THE AFTERNOON WITH THE STRONGEST CHANCES SOUTH AND EAST OF AN ANW-
TIF- MHN-LBF LINE. IN THAT AREA...LARGE HAIL IS LIKELY AS WELL.
STORMS WILL MOVE OFF TO THE NORTHEAST AFTER 00Z AS THE WARM FRONT
LIFTS NORTH...THOUGH RAIN MAY CONTINUE IN A WRAPAROUND NORTH AND
WEST OF A VTN-TIF-MHN- AIA LINE.

&&

.PREV DISCUSSION... /ISSUED 313 AM CDT SAT APR 14 2012/

SHORT TERM...SEVERE WEATHER THREAT IS FIRST AND FOREMOST THIS
MORNING...WITH A MODERATE TO HIGH RISK OF SEVERE THUNDERSTORMS
TODAY. 00Z MODEL SUITE IS TRENDING TOWARD THE SLOWER ECMWF
MODEL...WHICH INDICATES MUCH OF CENTRAL...NORTH CENTRAL...AND
SOUTHWEST NEBRASKA IN THE SEVERE WEATHER THREAT AREA LATER TODAY
AND THIS EVENING.

SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED ACROSS ALL OF WESTERN
AND NORTH CENTRAL NEBRASKA THIS MORNING ON NOSE OF SOUTHERLY LLJ.
THESE STORMS WILL BE ELEVATED IN NATURE...AND STEEP MID LEVEL LAPSE
RATES SUGGEST SOME HAIL COULD OCCUR WITH THE STRONGER STORMS. SOME
QUESTION AS TO LONG THIS ACTIVITY WILL LINGER...BUT BY EARLY
AFTERNOON IT SHOULD HAVE MOVED NORTH OUT OF SOUTHWEST NEBRASKA...AND
OUT OF CENTRAL AND NORTH CENTRAL NEBRASKA SHORTLY THEREAFTER. THEN
ALL EYES ON POTENTIAL SEVERE WEATHER OUTBREAK POISED FOR MID
AFTERNOON ONWARD. MESOSCALE MODELS...SUCH AS THE GEM
REGIONAL...NAM...NMM...AND 4KM WRF...ARE ALL SUGGESTING THE SFC LOW
WILL RAPIDLY DEEPEN MID TO LATE AFTERNOON ACROSS FAR SOUTHWEST
NEBRASKA AS A STRONG PV ANOMALY EJECTS INTO EASTERN COLORADO. THIS
WILL SHARPEN A WARM FRONT...WHICH WILL ROUGHLY EXTEND ALONG
INTERSTATE 80 BY EARLY EVENING. A DRY LINE WILL INTERSECT THE WARM
FRONT...WITH THE TRIPLE POINT ROUGHLY AROUND THE NORTH PLATTE AREA.
A STRONG JET STREAK WILL PUNCH INTO WESTERN KANSAS BY MID
AFTERNOON...AND CONTINUE INTO SOUTH CENTRAL NEBRASKA BY EARLY
EVENING. SOUTHWEST NEBRASKA WILL BE IN THE FAVORABLE LEFT EXIT
REGION FROM MID AFTERNOON ONWARD...SO SEVERE POTENTIAL TO RAPIDLY
INCREASE ALONG AND NEAR AFOREMENTIONED WARM FRONT AND DRY LINE ACROSS
SOUTHWEST NEBRASKA BY MID/LATE AFTERNOON. DISCRETE
SUPERCELLS...POSSIBLE TORNADIC...SHOULD THEN QUICKLY MOVE NORTHEAST
INTO CENTRAL NEBRASKA BY LATE AFTERNOON/EARLY EVENING. THE POTENTIAL
FOR STRONG TORNADOES EXISTS...ALONG WITH VERY LARGE HAIL. TRENDS
WILL HAVE TO BE MONITORED CLOSELY THIS MORNING...AS LATEST HRRR
MODEL GUIDANCE SUGGESTING THE WARM FRONT STILL WELL SOUTH OF THE
NEBRASKA/KANSAS BORDER EARLY THIS AFTERNOON. THIS COULD FOCUS
INITIATION A BIT FARTHER SOUTH...BUT EVEN WITH A FARTHER SOUTH
INITIATION OF STORMS...AS THE WARM FRONT LIFTS NORTHWARD INTO THE
AREA...SO WILL THE POTENTIAL FOR SEVERE STORMS. BOTTOM LINE IS TO
KEEP ABREAST AND MONITOR WEATHER CONDITIONS AND REPORTS CLOSELY
FROM NOONTIME ONWARD.

QUESTIONS REMAIN AS TO THE OVERALL EVOLUTION OF THE SYSTEM TONIGHT
INTO SUNDAY. CONVECTION WILL LIKELY COME INTO PLAY AND AFFECT THE
TRACK OF THE SYSTEM AS IT EMERGES ONTO THE PLAINS. THE OVERALL TRACK
OF THE SYSTEM WILL PROVE MOST CRITICAL FOR THE PANHANDLE
COUNTIES...WHERE NAM BUFFER SOUNDINGS SUGGEST A CHANGE OVER TO WET
SNOW. ACCUMULATIONS SEEM UNLIKELY AT THIS POINT...BUT POSSIBLE.
COORDINATING WITH CHEYENNE...WILL INTRODUCE A CHANGE OVER TO WET SNOW
ACROSS SHERIDAN AND GARDEN COUNTY TONIGHT...BUT FORGO A WINTER
WEATHER ADVISORY AT THIS TIME. THIS WILL HAVE TO BE MONITORED
CAREFULLY TODAY...AS A COMBINATION OF STRONG NORTH WINDS AND SNOW
COULD POTENTIALLY CREATE SOME PROBLEMS. SYSTEM WILL BEGIN TO MOVE
NORTHEAST AWAY FROM THE AREA ON SUNDAY...BUT RAIN OR WET SNOW LIKELY
TO CONTINUE IN A WRAP AROUND FASHION THROUGH MOST OF THE DAY. VERY
STRONG NORTH WINDS ALSO A CONCERN FOR SUNDAY...AS NAM 500 METER WIND
SPEEDS INDICATING 50 TO 60 MPH POTENTIAL WIND GUSTS.

MONDAY...A WEAK SHORTWAVE BEHIND DEPARTING SYSTEM WILL CONTINUE A
CHANCE FOR SHOWERS...DRY AND WARMER CONDITIONS THEN EXPECTED
TUESDAY.

LONG TERM...FOR THE PERIOD TUESDAY THROUGH FRIDAY. UPPER FLOW
WILL BE FAIRLY ZONAL ACROSS THE CENTRAL U.S. TUESDAY AND
WEDNESDAY WITH A WEAK DISTURBANCE NOTED TUESDAY NIGHT. THIS TO
BRING A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS TO NORTH
CENTRAL NEBRASKA TUESDAY NIGHT. THEN A STRONGER DISTURBANCE WILL
CROSS THE REGION WEDNESDAY NIGHT AND THURSDAY WITH A CHANCE FOR
SHOWERS AND THUNDERSTORMS FOR NORTH CENTRAL NEBRASKA AS A FRONT
REMAINS NEARLY STATIONARY ACROSS SOUTHERN SOUTH DAKOTA. THEN A
SLIGHT CHANCE ALL AREAS THURSDAY NIGHT AS THE COLD FRONT DROPS
SOUTH INTO KANSAS. HIGHS GENERALLY FROM THE UPPER 60S/LOWER 70S
TUESDAY THROUGH THURSDAY...THEN COOLER AND DRY ON FRIDAY BEHIND
THE COLD FRONT IN THE 60S.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM/EXTENDED...TAYLOR/ROBERG
AVIATION...ROBERG
Hazardous weather outlook, Apr 14, 4:11 AM CST, 4 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
511 AM CDT SAT APR 14 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-151015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
511 AM CDT SAT APR 14 2012 /411 AM MDT SAT APR 14 2012/

...SIGNIFICANT SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON
AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL DEVELOP AND SPREAD NORTHWARD ACROSS WESTERN AND
NORTH CENTRAL NEBRASKA THIS MORNING INTO THIS AFTERNOON. A FEW OF
THESE STORM COULD CONTAIN LARGE HAIL THIS MORNING AND EARLY THIS
AFTERNOON.

THEN BY MID AFTERNOON...SURFACE LOW PRESSURE WILL RAPIDLY DEEPEN
WITH A WELL DEFINED WARM FRONT EXTENDING EAST FROM SOUTH OF
IMPERIAL EASTWARD ALONG THE NEBRASKA AND KANSAS BORDER. A SURFACE
DRY LINE WILL ALSO EXTEND FROM NEAR IMPERIAL SOUTHWARD ACROSS
WESTERN KANSAS. IT WILL BE NEAR THE WARM FRONT AND DRY LINE THAT
INTENSE THUNDERSTORMS MAY DEVELOP. SOME OF THESE STORMS MAY
CONTAIN VERY LARGE HAIL AND ISOLATED STRONG TORNADOES. THE STORMS
WILL TRACK NORTHEAST LATER THIS AFTERNOON AND EVENING AS THE
ASSOCIATED FRONT AND DRY LINE LIFT NORTHEAST.

A MODERATE RISK FOR SEVERE THUNDERSTORMS EXTENDS GENERALLY EAST OF
A LINE FROM STOCKVILLE...THROUGH SUTHERLAND...MULLEN...AND VALENTINE.
JUST TO THE EAST...A HIGH RISK AREA EXTENDS GENERALLY EAST OF A
LINE FROM CALLAWAY...THROUGH BREWSTER...AND ONEILL. PLEASE STAY
TUNED FOR UPDATED INFORMATION AS THIS SIGNIFICANT EVENT UNFOLDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AS THE STRONG STORM SYSTEM LIFTS FROM EASTERN SOUTH DAKOTA INTO
MINNESOTA ON SUNDAY...STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH
GUSTS TO AROUND 40 MPH WILL OCCUR ALONG WITH AN AREA OF SHOWERS
LIFTING ACROSS THE OUTLOOK AREA. THERE IS THE POTENTIAL FOR A MIX
OF RAIN AND SNOW FOR AREAS WEST OF VALENTINE THROUGH OGALLALA
SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EARLY
EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KAR

In the hours before

Special weather statement, Apr 14, 7:55 AM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
855 AM CDT SAT APR 14 2012

NEZ022-141500-
GARDEN NE-
755 AM MDT SAT APR 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GARDEN COUNTY UNTIL 900
AM MDT...

AT 751 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DOGTOWN FLATS...OR 13 MILES NORTHWEST OF
OSHKOSH...MOVING NORTH AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CRESCENT LAKE NWR...
  DEER LAKE...
  BRITTON LAKE...
  TRALNOR LAKE...
  JERRY LAKE...
  MILES LAKE...
  KINCAID LAKE...
  HERMAN LAKE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BROOKS
Special weather statement, Apr 14, 9:04 AM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
904 AM MDT SAT APR 14 2012

NEZ038-141600-
CUSTER NE-
1004 AM CDT SAT APR 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR CUSTER COUNTY UNTIL 1100 AM
CDT...

AT 1000 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHWEST OF OCONTO...OR 18 MILES
SOUTHWEST OF BROKEN BOW...MOVING NORTH AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ARNOLD...
  BROKEN BOW...
  CALLAWAY...
  MASON CITY...
  ANSLEY...
  BERWYN...
  WESTERVILLE...
  MERNA...
  WEISSERT...
  ANSELMO...
  COMSTOCK...
  GATES...
  SARGENT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BROOKS

The radar

The North Platte radar (KLNX), 97 km away, was scanning. The volume nearest the first event began at 15:04 UTC.

Open the radar archive at this moment

Event by event

37 hail, 7 tornado, 4 funnel cloud, 2 flash flood. Local standard time, as filed.

Hail, Custer

When
April 14, 9:04 AM CST
Where
Custer County, 4.64 mi ESE of Callaway
Measured
1 in hail
Reported by
Public
Coordinates
41.270, -99.850

Hail, Wheeler

When
April 14, 10:52 AM CST
Where
Wheeler County, 8.47 mi ESE of Ericson
Measured
2.75 in hail
Reported by
Public
Coordinates
41.756, -98.519

Hail, McPherson

When
April 14, 3:12 PM CST
Where
McPherson County, 7.47 mi SSW of Ringgold
Measured
1 in hail
Reported by
Public
Coordinates
41.430, -100.880

Hail, Lincoln

When
April 14, 3:17 PM CST
Where
Lincoln County, 4.18 mi N of North Platte
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.210, -100.770

Hail, McPherson

When
April 14, 3:23 PM CST
Where
McPherson County, 5.08 mi SSE of Ringgold
Measured
1 in hail
Reported by
Public
Coordinates
41.450, -100.770

The hail covered the ground. The largest hailstones were the size of quarters.

Hail, Lincoln

When
April 14, 3:30 PM CST
Where
Lincoln County, 5.82 mi NW of North Platte
Measured
1 in hail
Reported by
Public
Coordinates
41.200, -100.870

Hail, Logan

When
April 14, 3:30 PM CST
Where
Logan County, 7.58 mi SW of Stapleton
Measured
1 in hail
Reported by
Public
Coordinates
41.400, -100.620

Hail, Logan

When
April 14, 3:40 PM CST
Where
Logan County, 6.73 mi W of Stapleton
Measured
1.75 in hail
Reported by
Public
Coordinates
41.480, -100.650

Hail, Lincoln

When
April 14, 3:40 PM CST
Where
Lincoln County, 6 mi WNW of North Platte
Measured
0.75 in hail
Reported by
Public
Coordinates
41.183, -100.887

Hail, Logan

When
April 14, 3:45 PM CST
Where
Logan County, 0.52 mi E of Stapleton
Measured
1 in hail
Property damage
$15,000
Reported by
Public
Coordinates
41.480, -100.510

Hail covered the ground up to three inches in depth.

Hail, Lincoln

When
April 14, 4:09 PM CST
Where
Lincoln County, 5.55 mi N of North Platte
Measured
1 in hail
Reported by
Public
Coordinates
41.230, -100.770

Tornado, Lincoln

When
April 14, 4:18 PM CST to 4:20 PM CST
Where
Lincoln County, 2.48 mi S of North Platte to 2.43 mi S of North Platte
Rating
EF0
Path length
0.07 mi
Path width
20 yd
Reported by
Emergency Manager
Coordinates
41.114, -100.783

A tornado developed and briefly touched down in a field with no damage reported.

Hail, Lincoln

When
April 14, 4:27 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
1.75 in hail
Property damage
$4.0 million
Reported by
Public
Coordinates
41.130, -100.770

Tornado, Lincoln

When
April 14, 4:27 PM CST
Where
Lincoln County, 10.66 mi NNE of Dickens
Rating
EF0
Path length
0.02 mi
Path width
10 yd
Reported by
Public
Coordinates
40.950, -100.870

A rope tornado briefly touched down in open rangeland with no damage reported.

Tornado, Lincoln

When
April 14, 4:28 PM CST to 4:29 PM CST
Where
Lincoln County, 8.2 mi SSW of North Platte
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
41.035, -100.820

A tornado briefly touched down west of Lake Maloney in open rangeland with no damage reported.

Tornado, Lincoln

When
April 14, 4:28 PM CST to 4:38 PM CST
Where
Lincoln County, 8.16 mi SSW of North Platte to 8.14 mi SSW of North Platte
Rating
EF0
Path length
0.03 mi
Path width
20 yd
Reported by
Law Enforcement
Coordinates
41.036, -100.820

A tornado touched down west of Lake Maloney and was on the ground for 10 minutes. It traveled a half mile before lifting across open rangeland.

Tornado, Lincoln

When
April 14, 4:32 PM CST to 4:35 PM CST
Where
Lincoln County, 4.94 mi S of North Platte to 4.47 mi SSW of North Platte
Rating
EF0
Path length
0.47 mi
Path width
20 yd
Reported by
Law Enforcement
Coordinates
41.080, -100.798

A tornado was on the ground for several minutes and approached State Farm Road on the southwest side of North Platte. No damage occurred from this tornado.

Hail, Lincoln

When
April 14, 4:39 PM CST
Where
Lincoln County, 2.14 mi SSE of North Platte
Measured
1.75 in hail
Property damage
$2.0 million
Reported by
Trained Spotter
Coordinates
41.120, -100.770

Golf ball size hail fell just south of the city of North Platte, at the junction of U.S. Highway 83 and Dodge Hill Road.

Hail, Lincoln

When
April 14, 4:46 PM CST
Where
Lincoln County, 10.17 mi SSW of North Platte
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.010, -100.840

Tornado, Lincoln

When
April 14, 4:47 PM CST
Where
Lincoln County, 3.98 mi SW of (Lbf)bird Fld North
Rating
EF0
Path length
0.02 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
41.093, -100.739

The tornado briefly touched down just south of the Flying J Truckstop, southeast of North Platte. No damage occurred from this tornado.

Funnel Cloud, Lincoln

When
April 14, 4:59 PM CST
Where
Lincoln County, 1.48 mi SSW of North Platte
Reported by
Public
Coordinates
41.130, -100.790

The funnel cloud lowered down but never touched the ground.

Funnel Cloud, Lincoln

When
April 14, 5:09 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Reported by
Public
Coordinates
41.130, -100.770

Flash Flood, Logan

When
April 14, 5:10 PM CST to 9:10 PM CST
Where
Logan County, 8.46 mi W of Stapleton to 10.1 mi W of Stapleton
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
41.486, -100.683

Heavy rain caused water to flow over State Highway 93 between Stapleton and the Logan County and McPherson County line. The water was observed over the road approximately 11 miles west of Stapleton.

Hail, Lincoln

When
April 14, 5:14 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
2.5 in hail
Property damage
$30 million
Reported by
Trained Spotter
Coordinates
41.130, -100.770

Tennis ball size hail fell on the west side of North Platte, with a few pieces that large also falling on the east side of the city. Golf ball size hail also fell across much of the city and lasted until 6:50 p.m. CDT. In some parts of the city large hail fell off and on for almost two hours.

Hail, Custer

When
April 14, 5:21 PM CST
Where
Custer County, 7.57 mi SW of Anselmo
Measured
1 in hail
Reported by
Public
Coordinates
41.540, -99.970

Funnel Cloud, Custer

When
April 14, 5:33 PM CST
Where
Custer County, 0.52 mi E of Anselmo
Reported by
Storm Chaser
Coordinates
41.620, -99.860

A funnel cloud extended more than half way from the cloud base to the ground. The area was also receiving golf ball size hail.

Hail, Custer

When
April 14, 5:33 PM CST
Where
Custer County, 0.5 mi E of Anselmo
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
41.620, -99.860

Tornado, Lincoln

When
April 14, 5:36 PM CST to 5:59 PM CST
Where
Lincoln County, 7.34 mi NW of Wellfleet to 12.68 mi SW of Brady
Rating
EF0
Path length
15.14 mi
Path width
20 yd
Reported by
Law Enforcement
Coordinates
40.838, -100.809

The tornado was on the ground for 23 minutes and traveled northeast for 15 miles lifting intermittently while moving across open rangeland and cropland.

Hail, Lincoln

When
April 14, 5:40 PM CST
Where
Lincoln County, 2.14 mi SSW of North Platte
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.120, -100.790

Hail, Logan

When
April 14, 5:41 PM CST
Where
Logan County, 5.74 mi SSW of Logan
Measured
1 in hail
Reported by
Public
Coordinates
41.420, -100.330

Hail, Lincoln

When
April 14, 5:43 PM CST
Where
Lincoln County, 1.48 mi SSE of North Platte
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.130, -100.770

Hail, Lincoln

When
April 14, 5:50 PM CST
Where
Lincoln County, 1.56 mi W of (Lbf)bird Fld North
Measured
1.5 in hail
Property damage
$27,000
Reported by
Official NWS Observations
Coordinates
41.130, -100.710

Hail, Lincoln

When
April 14, 5:53 PM CST
Where
Lincoln County, 13.86 mi N of (Lbf)bird Fld North
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
41.330, -100.660

The largest hail in the area measured 1.50 inches in diameter, although most of the hail was up to quarter size.

Hail, Custer

When
April 14, 5:55 PM CST
Where
Custer County, 0.86 mi SW of Arnold
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
41.420, -100.210

Flash Flood, Lincoln

When
April 14, 6:00 PM CST to 7:30 PM CST
Where
Lincoln County, 2.79 mi SE of North Platte to 2.18 mi SSW of North Platte
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
41.123, -100.741

Widespread street flooding occurred across the city of North Platte between 7:00 p.m. CDT to 8:30 p.m. CDT. At one point, the water running through the streets was more than one foot in depth, while the water was up to two feet in depth at the intersection of Buffalo Bill Avenue and 2nd Street.

Hail, Lincoln

When
April 14, 6:15 PM CST
Where
Lincoln County, 2.07 mi S of Maxwell
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.050, -100.530

Hail, Lincoln

When
April 14, 6:22 PM CST
Where
Lincoln County, 3.42 mi ENE of Maxwell
Measured
1 in hail
Reported by
Public
Coordinates
41.100, -100.470

The hail fell in a several mile area northeast of Maxwell and covered the ground.

Hail, Blaine

When
April 14, 6:38 PM CST
Where
Blaine County, 14.3 mi SSE of Brewster
Measured
1 in hail
Reported by
Public
Coordinates
41.740, -99.760

The large hail almost covered the ground.

Hail, Lincoln

When
April 14, 6:41 PM CST
Where
Lincoln County, 19.57 mi NNE of Maxwell
Measured
1 in hail
Reported by
Public
Coordinates
41.320, -100.330

Hail, Custer

When
April 14, 6:45 PM CST
Where
Custer County, 2.92 mi SW of Milburn
Measured
2.75 in hail
Property damage
$25,000
Reported by
Public
Coordinates
41.690, -99.770

Baseball size hail caused extensive damage to windows and siding.

Funnel Cloud, Custer

When
April 14, 6:45 PM CST
Where
Custer County, 2.92 mi SW of Milburn
Reported by
Public
Coordinates
41.690, -99.770

Hail, Custer

When
April 14, 6:54 PM CST
Where
Custer County, 7.62 mi S of Arnold
Measured
0.75 in hail
Reported by
Public
Coordinates
41.320, -100.190

Hail, Custer

When
April 14, 7:15 PM CST
Where
Custer County, 8.1 mi SW of Callaway
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
41.210, -100.030

Hail, Custer

When
April 14, 7:20 PM CST
Where
Custer County, 3 mi NW of Callaway
Measured
1 in hail
Reported by
Public
Coordinates
41.331, -99.971

Hail, Custer

When
April 14, 7:28 PM CST
Where
Custer County, 2.14 mi SSW of Gates
Measured
1 in hail
Reported by
Public
Coordinates
41.600, -99.640

Hail, Garfield

When
April 14, 7:32 PM CST
Where
Garfield County, 17.05 mi NNE of Burwell
Measured
1.5 in hail
Reported by
Public
Coordinates
42.010, -99.010

Hail, Keith

When
April 14, 6:48 PM MST
Where
Keith County, 4 mi N of Paxton
Measured
1 in hail
Reported by
Public
Coordinates
41.188, -101.370

Hail, Keith

When
April 14, 6:51 PM MST
Where
Keith County, 7 mi N of Paxton
Measured
0.88 in hail
Reported by
Public
Coordinates
41.231, -101.370

Hail, Custer

When
April 14, 8:32 PM CST
Where
Custer County, 7.11 mi SE of Oconto
Measured
1 in hail
Reported by
Public
Coordinates
41.080, -99.680

Hail, Holt

When
April 15, 3:18 PM CST
Where
Holt County, 10.02 mi NW of Swan Lake
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
42.290, -99.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyThe tornado archive for Nebraska, 2012Warnings in Nebraska, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371224, 371226, 371241, 371242, 371243, 371244, 371245, 371246, 372391, 371247, 371248, 371398, 371253, 371401, 371406, 371411, 372598, 371249, 371250, 371414, 371425, 371426, 371220, 371251, 371252, 371427, 372392, 371415, 371254, 371259, 371256, 371258, 371278, 371276, 371221, 371264, 371262, 371261, 371265, 371274, and more.